MAUDE Adverse Event Report: TERUMO CARDIOVASCULAR SYSTEMS CORPORATION H/S CUVETTE 1/4X1/4-JAPAN; BLOOD GAS MONITOR

TERUMO CARDIOVASCULAR SYSTEMS CORPORATION H/S CUVETTE 1/4X1/4-JAPAN; BLOOD GAS MONITOR
Model Number CV-6914
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Codes Death (1802); Blood Loss (2597)
Date of Event 06/26/2020
Type of Reportable Event Death
Additional Manufacturer Narrative
The returned sample was visually inspected for damage in the weld area that would be indicative of a leak, and no damage was noted.The unit was left to soak in a bleach solution for 15 minutes in efforts to remove as much of the blood as possible without damaging the unit.It was then pressurized to 15.0 psi with air and submerged in a water bath to detect any possible leaks.The pressure was then increased to approximately 19-20 psi (maximum pressure per the ifu), and the unit began to leak during this test, immediately.The probe was then detached and submerged in water; however, the leak stopped upon the detachment.It could be seen that bubbles were formed along the weld channel of the unit after detachment indicating that the leak was from the corner of the weld near the hoop; where the dried blood was found upon receipt of the sample.A retention sample from the same product code and lot number was evaluated using the same test method, and no visual damage on the weld or barb area and no leak when pressurized with air and submerged in a water bath was observed.(b)(4).All available information has been placed on file in quality management for appropriate tracking, trending and follow-up.
 
Event or Problem Description
The user facility reported to terumo cardiovascular that during extracorporeal membrane oxygenation (ecmo), blood leakage from the cuvette was observed.On (b)(6) 2020 around noon, ecmo was started.On (b)(6) 2020 at 10:50am, the circuit was changed and the reported cuvette was used.On (b)(6) 2020 at 9am, air was observed in the upper part of the lung.After air was removed, there was still air in the lung.Then, blood leakage from the cuvette was observed, it was changed out and no other blood leak was observed.The cuvette had been used for 22 hours on ecmo prior to the unit presenting a leak.A solution called intralipos was administered from the left groin using v-vecmo with venous line from the left internal carotid artery and arterial line from the right groin.The patient had leukemia and developed pulmonary failure.Mechanical ventilator and ecmo were initiated.It was planned that the patient would be transferred for lung transplantation.However; before transfer happened, cerebral edema, cerebral hemorrhage and brain tumor occurred, and eventually the patient expired.Product was changed out.Blood loss of a few ml.Procedure was completed successfully; however, the patient expired at a later date.

Brand Name
H/S CUVETTE 1/4X1/4-JAPAN
Common Device Name
BLOOD GAS MONITOR
Manufacturer (Section D)
TERUMO CARDIOVASCULAR SYSTEMS CORPORATION
125 blue ball road
elkton MD 21921
MDR Report Key10282279
Report Number1124841-2020-00162
Device Sequence Number689346
Product Code DRY
UDI-Device Identifier00699753270138
UDI-Public(01)00699753270138
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K915265
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 07/16/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/31/2021
Device Model NumberCV-6914
Device Catalogue NumberN/A
Device Lot NumberWL03
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/06/2020
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/26/2020
Initial Report FDA Received Date07/16/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CENTRIFUGAL PUMP 560 (MEDTRONIC); CIRCUIT (SENKO MEDICAL INSTRUMENT); ECMO (BIOCUBE4000, NIPRO)
Outcome Attributed to Adverse Event Death;
Patient Age6 YR
Patient Weight17